Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Mobile, AL

June 21, 2018George County, Greene County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2018, 4:14 PM CDT for George County, Greene County, Mississippi; Mobile County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 4:14 PM CDT (21:14 UTC)
Expired
Jun 21, 2018, 4:45 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mobile County, AL, George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 31 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS54 KMOB 212114
SVRMOB
ALC097-MSC039-041-212145-
/O.NEW.KMOB.SV.W.0051.180621T2114Z-180621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
414 PM CDT THU JUN 21 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mobile County in southwestern Alabama...
  Northeastern George County in southeastern Mississippi...
  Southeastern Greene County in southeastern Mississippi...

* Until 445 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located 7 miles north of
  Wilmer, or 12 miles east of Lucedale, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Saraland, Satsuma, Citronelle, Lucedale, Chunchula, Gulfcrest and
  I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8860 3103 8859 3113 8805 3078 8806
TIME...MOT...LOC 2114Z 270DEG 24KT 3092 8838 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
279 
WWUS54 KMOB 212126
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
426 PM CDT THU JUN 21 2018

MSC039-041-212136-
/O.CAN.KMOB.SV.W.0051.000000T0000Z-180621T2145Z/
George MS-Greene MS-
426 PM CDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3083 8842 3106 8843 3113 8805 3078 8806
TIME...MOT...LOC 2126Z 270DEG 24KT 3092 8829 

$$

ALC097-212145-
/O.CON.KMOB.SV.W.0051.000000T0000Z-180621T2145Z/
Mobile AL-
426 PM CDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MOBILE COUNTY...

At 426 PM CDT, a severe thunderstorm was located 5 miles west of
Chunchula, or 12 miles south of Citronelle, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Saraland, Satsuma, Citronelle, Chunchula, Gulfcrest, I65 And AL 158
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3083 8842 3106 8843 3113 8805 3078 8806
TIME...MOT...LOC 2126Z 270DEG 24KT 3092 8829 

HAIL...<.75IN
WIND...60MPH
 
$$
360 
WWUS54 KMOB 212137
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
437 PM CDT THU JUN 21 2018

ALC097-212146-
/O.EXP.KMOB.SV.W.0051.000000T0000Z-180621T2145Z/
Mobile AL-
437 PM CDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3083 8842 3106 8843 3113 8805 3078 8806
TIME...MOT...LOC 2136Z 270DEG 24KT 3092 8822 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:14 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 21, 4:14 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
414 PM CDT Thu Jun 21 2018

.NEAR TERM /Now Through Friday/...A closed upper low moves east
over the Mid Mississippi River Valley tonight through Friday,
pushing upper level high pressure stretching east over the central
Gulf of Mexico farther south. A shortwave trough stretching south
from the system passes over and east of the forecast area later
tonight through Friday, weakening as it becomes stretched due to the
south end being anchored by an upper system over central/southern
Mexico. For tonight, best chance of rain remains north and west,
closer to the center of the approaching upper system and stronger
shortwave energy. The weakening upper ridge loses its control
overnight, but with increasing cloud cover north will bring seasonal
temps the southern half of the forecast area tapering to above
seasonal as one heads north.

Friday, the main upper system passes north of the forecast area
along with southward extending upper trough moving over the area.
Northern parts of the forecast area will see a better chance of
seeing strong to severe storms, with mid/upper level jets swinging
around the south-side of the main upper low. At this point, any
upper support from these jets remains north of the area. Over the
forecast area proper, enough instability will be present for a few
strong to severe storms, mainly over the northern half of the
forecast area. Looking at model soundings, guidance varies on some
mid/upper level dry air moving over northern parts of the area,
which will bring an increased chance of downburst winds. At this
point, working between the solutions still leaves northern parts of
the forecast area seeing some mid/upper level dry air for
strong/severe downburst winds. WetBulb "0" heights drop to around
12k' during the day Friday, so small hail is a distinct possibility
over northern areas. Ultimately, how far south the marginal chance
of severe storms dips will depend upon how far south the upper low
track as it passes. At this point along and north of Highway 84 will
see the better chance.

Looking at temps, with more rain/cloud cover limiting daytime
insolation, a small south to north gradient in highs is expected,
with around seasonal highs south, a bit below north.
16/SAM

.SHORT TERM /Friday night Through Sunday night/...The upper trough
will begin to weaken Friday evening, with weak upper ridging
redeveloping over the region Saturday through Sunday night. The
building ridge will lower the coverage of showers and thunderstorms
for Saturday and Sunday. Only isolated convection expected both
Saturday and Sunday afternoons with a few lingering early evening
showers and storms. Hot summertime daytime temperatures continue,
ranging from the upper 80s near the coast to the lower 90s inland.
through the period, with a few upper 80s along the immediate
coast. Afternoon heat index values will continue to top out in
the 100-105 range in many areas each afternoon. Nighttime lows
continue in the low to mid 70s. 12/DS

.LONG TERM /Monday Through Thursday/...Upper ridging will continue
to build over the area into the middle part of next, continuing
the isolated to low-end scattered diurnal convective pattern. By
Thursday another broad upper through will likely be approaching
the forecast area from the west, with rain chance beginning to
increase slightly once again. Continued hot with highs in the
upper 80s and lower 90s and lows in the 70s. 12/DS

&&

.MARINE...A surface ridge will stretch west over the central Gulf
through the weekend, bringing general light to moderate southwest
flow to area coastal waters. The surface ridge shifts north Sunday
night into Monday as upper level high pressure builds over the
northern Gulf coast. Weak, but generally onshore flow is expected in
the coming week. 16/SAM

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  92  76  90  75  92  76  93 /  20  10  10  10   0  10  10  30
Pensacola   77  90  78  90  77  90  77  91 /  20  10  10  10  10  10  10  50
Destin      79  87  79  87  79  88  79  89 /  20  10  10  10  10  10  10  50
Evergreen   72  92  74  92  74  93  74  93 /  20  40  20  10   0  10  10  50
Waynesboro  71  90  72  92  73  94  74  94 /  20  40  20  10   0  10  10  30
Camden      71  90  74  92  74  93  75  94 /  50  50  30  20   0  10  10  50
Crestview   74  92  75  91  74  92  75  93 /  20  20  10  10   0  10  10  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 21, 5:57 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
557 AM CDT Thu Jun 21 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
557 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to marginally severe thunderstorms will be possible
across locations generally north of the Highway 84 corridor in
interior southeast Mississippi and southwest Alabama Friday
afternoon and evening. Strong to locally damaging wind gusts,
frequent lightning and locally heavy rainfall will be possible with
the strongest storms that develop.

A moderate risk of rip currents will continue along the Alabama and
northwest Florida panhandle beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-221100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
557 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Small craft operators should exercise caution tonight as moderate
southwesterly winds develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small craft operators will need to exercise caution at times Friday
through Saturday as moderate southwesterly winds persist.

In the hours before

Special weather statement, Jun 21, 3:25 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT THU JUN 21 2018

ALZ057-058-060-212115-
Butler AL-Covington AL-Crenshaw AL-
325 PM CDT THU JUN 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...SOUTHWESTERN CRENSHAW AND NORTHERN COVINGTON
COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, the strong thunderstorm was located 6 miles north of
Red Level, or 14 miles northwest of Andalusia, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
McKenzie, Red Level, Dozier and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 8621 3138 8664 3151 8670 3152 8670
      3152 8671 3156 8673 3173 8632
TIME...MOT...LOC 2024Z 253DEG 16KT 3150 8659

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WarningMOBGeorge50 min
Jun 21, 3:25 PM CDTSpecial Weather StatementMOBCrenshaw50 min
Jun 21, 4:41 PM CDTSpecial Weather StatementMOBBaldwin, Mobile49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.